Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 58, NWS Topeka, KS

August 30, 2016Washington County, Kansas

NWS Topeka, KS issued this river flood warning at Aug 30, 2016, 10:18 PM CDT for Washington County, Kansas. It took effect at Aug 31, 2016, 5:00 AM CDT. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2016, 10:18 PM CDT (03:18 UTC)
In effect from
Aug 31, 2016, 5:00 AM CDT
Expired
Sep 1, 2016, 7:00 AM CDT
In force
26 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Moderate

County Washington County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1).

Action stage
13 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

742 
WGUS43 KTOP 310318
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT TUE AUG 30 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-311118-
/O.NEW.KTOP.FL.W.0058.160831T1000Z-160901T1200Z/
/WSHK1.2.ER.160831T1000Z.160831T1800Z.160901T0000Z.NO/
1018 PM CDT TUE AUG 30 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek at Washington.
* from late tonight to Thursday morning.
* At  9:45 PM Tuesday the stage was 16.5 feet.
* Flood stage is 18.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Wednesday morning and continue
  to rise to near 19.1 feet by Wednesday early afternoon.The river 
  will fall below flood stage by Wednesday evening.
* Impact...At 19.0 feet...Osage Road, located 2 miles west and 1 mile 
  north of Washington, floods.

&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$
1 follow-up statement
407 
WGUS83 KTOP 311055
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
555 AM CDT WED AUG 31 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-311125-
/O.CAN.KTOP.FL.W.0058.000000T0000Z-160901T1200Z/
/WSHK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
555 AM CDT WED AUG 31 2016

The Flood Warning is cancelled for
  The Mill Creek at Washington.
* At  4:45 AM Wednesday the stage was 9.4 feet.
* Flood stage is 18.0 feet.
* Forecast...The creek crested below flood stage at 17.5 feet. The 
  creek will continue to fall, but may have a secondary rise with
  additional rainfall today.


&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 30, 6:24 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 30, 6:24 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
624 PM CDT TUE AUG 30 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 334 PM CDT TUE AUG 30 2016

This afternoon, similar to previous afternoons, scattered
thunderstorms have developed and continue to move very slowly
primarily to the northeast but also having some storms be driven
by outflow and even backbuilding. This has resulted in very small
areas of heavy rainfall with rates approaching and possibly
exceeding 2 inches per hour. The atmosphere remains primed for
these heavy rainfall rates to continue this evening although the
peak rates may wane a bit as instability weakens. However, the
moisture content is likely to continue to increase with widespread
PWat values of 1.9-2.2 inches. This along with the slow storm
motion continues to support at least some flash flood potential
and have extended the flash flood watch until midnight while also
pulling it into Abilene and Geary counties where heavy rain has
fallen this afternoon.

Some high-res convective allowing model guidance continues to
indicate the heavy rain rates continuing overnight, but confidence
is not exactly on the high end at this point. While we have not
extended the watch overnight, a further extension may be needed.
However, with so much uncertainty in how it will evolve, wanted to
be able to further monitor this evening and allow the evening
shift to consider later extension through the overnight hours.
There appears to be a couple of more focused areas of vorticity
set to move across the area and these may locally enhance rainfall
rates and convective coverage. However, the main focus looks to be
from north central KS to the southeast so have removed the far
northeast KS counties from the watch at this point. This likely
convective complex will continue a slow trek to the southeast into
Wednesday before gradually moving out of the area and weakening
through the day. Bottom line is an expectation for pockets of 2+
inches of rain through Wednesday with some localized areas
possibly approaching 4 inches. However, exactly where and when
those heaviest rain amounts fall remains very much in question.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 334 PM CDT TUE AUG 30 2016

By tomorrow night northwest flow aloft will push a surface high
pressure into the area and clear out the precip. Dry air will filter
in behind this push causing dew points to drop into the 50s. The
pattern will remain quiet through at least Saturday. On Saturday
night the southwest flow aloft becomes more established allowing
potential shortwaves to track over the central plains. This will
increase the chances for precip within this warm advection pattern.
Next week a frontal zone looks to anchor over NE for a few days
before pushing southward towards the area late in the period. The
position of this front may change over time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 624 PM CDT TUE AUG 30 2016

Storms continue to move from west to east across northeast Kansas
bringing a chance for VCTS to all terminals through the period. VCTS
should reach MHK by 01Z with storms ending near 06Z.  Model
consensus on the current storms is varied so have opted to exclude
VCTS from TOP/FOE for the evening storms due to less than average
confidence of storm evolution.  Another round of storms from 09-11Z
are expected to reach sites in the early morning.  MVFR ceilings are
looking more probable so have included them in this time frame
accordingly.  Reduced conditions may last until early afternoon, but
will need to monitor closely as conditions evolve this evening.

&&

.TOP Watches/Warnings/Advisories...
Flash Flood Watch until midnight CDT tonight for KSZ008>010-
020>023-034>036.

&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...Heller
Hazardous weather outlook, Aug 30, 3:20 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT TUE AUG 30 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-312030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
320 PM CDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THIS
AFTERNOON AND INTO TONIGHT. AREAS OF HEAVY RAINFALL CAN BE
EXPECTED...WITH THE STRONGEST STORMS PRODUCING RAINFALL RATES UP
TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE
MAINLY IN AREAS WHERE THESE THUNDERSTORMS PERSIST FOR MORE THAN
TWO HOURS...AND PARTICULARLY IF THIS OCCURS WHERE HEAVY RAIN HAS
FALLEN OVER THE PAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...WITH HEAVY RAIN
REMAINING POSSIBLE ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 30, 4:22 PM CDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT TUE AUG 30 2016

KSZ036-037-302145-
MORRIS-GEARY-
422 PM CDT TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND
SOUTHEASTERN GEARY COUNTIES UNTIL 445 PM CDT...

AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF WHITE CITY...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE CITY AND DWIGHT.

LAT...LON 3879 9682 3897 9683 3903 9654 3879 9652
TIME...MOT...LOC 2121Z 265DEG 8KT 3889 9675

BD
Special weather statement, Aug 30, 4:37 PM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT TUE AUG 30 2016

KSZ054-302200-
LYON-
437 PM CDT TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
500 PM CDT...

AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLPE...MOVING EAST AT 5 MPH.

DIME TO PENNY SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLPE.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3823 9633 3836 9634 3836 9607 3819 9606
TIME...MOT...LOC 2136Z 263DEG 5KT 3828 9622

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:23 PM CDTAreal Flood AdvisoryTOPWashington3 hr
Aug 30, 9:45 PM CDTAreal Flood AdvisoryTOPLyon3 hr
Aug 30, 9:58 PM CDTFlash Flood WarningTOPWashington4 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.